Anxiety Community
Seizure-like episode - already diagnosed with Panic Attacks
About This Community:

This patient support community is for discussions relating to generalized anxiety, anxiety and eating, anxiety and sleeping, mood swings, panic attacks and panic disorders.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Seizure-like episode - already diagnosed with Panic Attacks

Hey everyone,

It has been awhile since I posted here, but I had a rather complexing and disturbing episode last night which has left me dumbfounded and confused.

I have been previously diagnosed with Panic Attacks, previously had Panic Disorder... yet the episode I had last night was more epileptic in origin.

I woke up around 11 pm after going to sleep at 8-8:30. I woke up to find myself in the midst of shaking/convulsing slightly, my eyes/eyelids fluttering, and drooling onto my pillow. I was conscious during and after the episode, whether or not it had been lasting longer prior to waking I will never know, since it happened while I was sleeping, so I dunno if I woke up into a seizure-like spell or woke up towards the end of it. I finally managed to shake myself to and was like, "What the heck happened there??" So I WAS conscious of what happened. I got frightened since I never had a seizure or episode like that in my ENTIRE LIFE, and I dunno what could have caused it? Do I have late onset epilepsy? Is it a chemical reaction to a medication I am on or something else?

Basically, the only things I can think that could be chemical in origin is I had started consuming caffeine since I started a new job that requires me to work in the early hours of the morning, and I also am taking my Lorazepam 2 MG 3X daily, along with my Beta Blocker Metoprolol Succinate ER and my birth control. I am wondering if the caffeine could have caused my body to think the Lorazepam was OUT of my system, since I know caffeine can NULL the effects of Lorazepam, and thus had a seizure since my body acted like it was going through Lorazepam withdrawal... do you think this is a possibility??

I have also had adverse reactions to the generic Metoprolol I was put on. I was given the generic by Ethex, yet both the generics by Ethex and Sandoz have been proven to NOT contain the same ingredients (inactive) as Toprol, nor are they the same size or disposition. It caused me to have onset chest pains again, and lightheadedness and tingling sensations in my chest, arms, head and body. I have heard of all sorts of weird reactions to these drugs, with people having hair loss and of course just end up switching back to the Name-Brand Toprol XL and being FINE afterwards. So could this also have caused my seizure-like spell?

And WAS it a seizure?? Or just something coincidental? It sure as hell seems like a seizure (more Petit Mal in origin), but was it? I have read somewhere of people with panic attacks and panic disorder having seizure like spells. So was it something like that? And what would cause something like this to occur? PLEASE, I am seeking desperately your all's help and advice. Thanks! :)

~Crystal~
Related Discussions
4 Comments Post a Comment
Blank
Avatar_f_tn
I am no medical expert but one thing I do know and that is what many types of seizures look like.  I have a 30 year old daughter who has had epilepsy all her life.  What you have described could very well have been a seizure.  Most of my daughter's seizures happen when she is just waking up.  A lot of people have seizures when they are sleeping...that is why they often do a sleep E.E.G. when determining if there is seizure activity in the brain or something else that could cause a seizure.  I have no idea if this was a result of medication or whatever, but one thing I know for sure is you have to have this checked out ASAP.  I have a friend that started having episodes and didn't have it checked out other than going to her doctor and having a check up.  A few months later, she had just gone into a friend's house after driving around doing her errands when she had a full blown seizure and lucky for her, her friend was there and also, lucky for everyone who had been in their cars when she was driving that she didn't have it in the car.  After her tests, EEG, CT scan, etc., they discovered a dark spot on her brain and now she is on medication for seizure control.  I'm not trying to scare you, but this can happen to anyone and if it is not treated, it could not only hurt you but someone else.  This could be simply a case of switching medications or an allergic reaction to something, but this is definitely something that should not be ignored and it should be addressed immediately.

Please let me know about the outcome.
Blank
183202_tn?1219857259
Thank you for your comment barfer. I did not start getting these episodes until after I started consuming caffeine again and after I had been on the bad generic of Toprol for 1 month 1/2 or so....

So I just didn't know if it was linked, or if the Lorazepam/Ativan is causing this? I have heard of people having bad reactions to meds. even after being on them for quite some time, and everything seemed fine at first. I know that the Lorazepam can sometimes cause me to have mood swings and be overly sensitive, and I actually FEEL better IN BETWEEN DOSES. I seem more at ease, more calm, more in control of my emotions in between my doses or as the Lorazepam leaves my system.
I know I have had some weird seizure-like auras with body numbness/head tingling and body tingling and pins-and-needle sensations, lightheadedness, etc. from black lights and a flashing movie I watched on YouTube once. So I also have some photosensitivity going on, causing these weird reactions. All the docs kept telling me it's my panic attacks and that the situations just caused a panic reaction of the head tingling and stuff.

Things like this seemed to stem up ever since I took Zoloft and Lexapro, two different SSRI's. It seemed to cause a myriad of symptoms reminiscent of seizure auras, TIAs, and of course panic attacks. Yet there were times I had physical symptoms WITHOUT the panic.

I used to think I had dyautonomia, since I also have MVP (Mitral Valve Prolapse), but honestly I just don't know anymore. And then the mental, emotional, etc. abuse my EX FIANCEE put me through just caused me to become MORE of a psychological wreck, and what the Lorazepam was helping with just didn't help anymore...as symptoms began to reappear (chest pains, panic attacks, head tingling, etc.).

So I am at a loss. I had been tested for epilepsy last year, which all tests came back NEGATIVE, and this was around the time I was receiving the side effects and damage from the SSRI's. Bloodwork, EEG's, etc. came back fine.

What I AM beginning to wonder though if what I had was a Psychogenic or Physiologic/Psychological seizure? Basically it is a nonepileptic seizure brought on by psychological, emotional, mental, etc. trama that is not epileptic in origin. There are no masses, EEGs come back clear, etc... and Panic Attacks are one of the causes of these types of seizures. PTSD (Post Traumatic Stress Disorder), trama from abuse, depression (which I also have to a minor extent), etc. can cause these types of seizures. No amount of testing can prove it. The only way to tell whetehr it is Psychogenic or Psychological/Physiological is to do a vEEG. EEG's won't detect anything.

So what are your all's thoughts??? Suggestions? Advice? PLEASE HELP!!!

~Crystal~
Blank
Avatar_f_tn
CT scan, MRI, that is how my friend's was found.  She had no evidence of seizure from her EEG.  I would have everything checked again.  If you had all your test last year, there could very well be a change this year.  If it was a seizure, the sooner it is addressed the better.  I know that is what I'd do in your position.  As a side note, a lot of medications people use for epilepsy are used for anxiety and panic too.  
Blank
Avatar_f_tn
These are all questions, thoughts and ideas that should be reported to a physician (IMO an EmerDept physician!)

Please know this: a test can be fine a month ago, and then can show changes and have results off the charts in a matter of weeks, even days - especially when someone is on meds of any sort! (experience talking here).

You seem to be educated in medical terminology, etc - print off your posts; bullet the questions, symptoms and concerns - and take it with you.

There is nothing ok about waiting.

This is your body's way of saying something is not right. Listen to it.

Best wishes
gma2
Blank
Post a Comment
To
Recent Activity
Avatar_m_tn
Blank
joihn joined this community
Welcome them!
7 hrs ago
1302038_tn?1401843053
Blank
TinaR10 commented on Moma_Cher's status
10 hrs ago
Avatar_f_tn
Blank
pixielv commented on Tramadol & Ultram...
12 hrs ago
MedHelp Health Answers
Blank
Anxiety Tracker
Track Anxiety Symptoms
Start Tracking Now
Top Anxiety Answerers
358304_tn?1395085884
Blank
cnote
na, MO
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
michigan07
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
remar
st. louis, MO
Anxiety Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Anxiety Answerers
358304_tn?1395085884
Blank
cnote
na, MO
480448_tn?1403547723
Blank
nursegirl6572
PA
Avatar_f_tn
Blank
michigan07
Avatar_m_tn
Blank
anxiety860
Avatar_m_tn
Blank
cj29
GA
Avatar_f_tn
Blank
remar
st. louis, MO